Maine, 2010

Flooding in Maine, December 13 to 14, 2010

December 13 to 14, 2010 · NWS GYX · 4 events in 3 counties and zones

A strong area of low pressure moved northeast out of the Ohio River valley spreading heavy rain and warm temperatures into the region. Temperatures warmed into the 50s with 3 to 5 inches of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A strong area of low pressure moved northeast out of the Ohio River valley spreading heavy rain and warm temperatures into the region. Temperatures warmed into the 50s with 3 to 5 inches of rainfall. The combination of heavy rain and melting snow caused streams to overflow their banks and wash out roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 12, 5:02 PM EST, 7 hours 58 minutes earlier.

Area forecast discussion, Dec 12, 5:02 PM EST, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
502 PM EST SUN DEC 12 2010

.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTHEAST FROM THE EASTERN GREAT LAKES
AND MOVE INTO NORTHERN NEW ENGLAND TONIGHT THROUGH MONDAY. LOW
PRESSURE WILL STALL OVER NORTHERN NEW ENGLAND MONDAY NIGHT THROUGH
TUESDAY. A SECOND AREA OF LOW PRESSURE WILL DEVELOP SOUTH OF NOVA
SCOTIA TUESDAY NIGHT AND WILL HEAD NORTHWEST INTO NORTHERN MAINE
WERE IT WILL STALL BY LATE WEDNESDAY. ANOTHER AREA OF LOW PRESSURE
WILL SLOWLY MOVE WEST FROM THE MARITIMES THURSDAY THROUGH
SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LAST OF THE FRZN PCPN CONTS TO SLOWLY LIFT N OF THE FA. IN ITS
PLACE...BANDS OF HEAVY RAIN WILL CONT TO RACE NORTHWARD OVERNIGHT.
SOME COLD AIR DAMMING CONTS OVER THE REGION...BUT WARM AIR IS
BEGINNING TO MIX DOWN ACROSS THE INTERIOR AND NORTH AS WELL LATE
THIS AFTERNOON.

STRONG UPPER LEVEL LOW REACHING THE MID ATLC COAST THIS EVENING.
PLENTY OF CONVECTION HAS FORMED OFF THE COAST...EMBEDDED IN A GOOD
TROPICAL CONVECTION. PRECIPITABLE WATER VALUES REMAIN VERY HIGH
FOR DECEMBER ALONG SOUTH OF OUR REGION. THE AMPLE MOISTURE WILL BE
TAPPED BY DEVELOPING SFC LOW AS IT RACES NORTHWARD FROM THE VA
COASTLINE TOWARDS ERN NYS.

WINDS...HEAVY SHOWERS WILL CONTINUE TO RACE NORTHWARD OVERNIGHT. THIS WILL
MIX STRONG WINDS ALOFT...WHICH ARE AS HIGH AS 65 KT ALONG THE
COAST DOWN TO 1 KFT PER LATEST FCST SNDGS. WILL LEAN TOWARDS
STRONGER WINDS ASSOC WITH THE GFS MODEL THIS EVENING.  HAVE ISSUED
WIND ADVIS OUTSIDE THE HIGH WIND WARNING AREA FOR TONIGHT. WINDS
WILL PEAK OUT AROUND 06Z FOR MUCH OF THE AREA. POWER OUTAGES ARE
LIKELY IN ASSOCIATION WITH SOME OF THE FAST MOVING/HEAVY SHOWERS
WHICH WILL BRIEFLY MIX THE HIR WINDS DOWN TO THE SFC.

QPF...EXPECT 2 TO 4 INCHES OF RAIN...WITH ISOLD HIGHER AMNTS IN
THE SE FACING HIR TRRN...SEE HYDRO SECTION BELOW. CONCERNED ABOUT
FLOODING...ESPEC IN N-CNTRL NH DUE TO HIGH QPF NEAR THE
NOTCHES...AS WELL AS THE FOOTHILLS OF ME. THERE WILL BE
SNOWMELT...WITH RAPID RUNOFF OVER OUR FROZEN GROUND.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
ALTHO BEST TROPICAL MOISTR SHIFTS E...UPPER LOW WILL CONT TO DVLP
SOUTH OF THE REGION. EXPECT A PD OF RA MON MRNG...FOLLOWED BY MORE
SHOWERS CONDS IN THE AFTN. STILL XPCT TO PICK UP ANOTHER 1/2 INCH
OF RAINFALL.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
THE MODELS KEEP THE BROAD COLD UPPER TROF OVER THE REGION THRU
MOST OF THE WEEK. THIS KEEPS A COLD CYCLONIC FLOW WITH INSTBLTY
SNOW SHWRS FROM TIME TO TIME...MOSTLY IN THE MTNS AND FOOTHILLS.

THE FLY IN THE OINTMENT MAY BE THAT MODELS HINT AT LOW/MID LVL LOW
TRIES TO REINVIGORATE ITSELF IN THE GULF OF MAINE MIDWEEK AND IF
THIS TURNS OUT TO BE A LITTLE STRONGER THAN ADVERTISED THEN
WRAPARND AREAS OF SNOW MAY DEVELOP INTO OUR FA...BUT FOR NOW THIS IS
NOT WHAT WILL BE ADVERTISED SINCE IT IS LESS LIKLY ALTHOUGH IT
WILL BE WATCHED CLOSELY.

FOR DAYS 2/3 USED A BLEND OF MAV/MET TMPS...THEN MOSTLY GMOS FOR
THE REST OF THE PACKG.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SHORT TERM...
LIFR OR IFR CONDITIONS IN ALL AREAS THRU MON. THERE COULD BE SOME
LLWS EARLY THIS EVENING...BEFORE WINDS BECOMING SERLY IN ALL AREAS.

LONG TERM...VFR CONDS XCPT MVFR IN ANY SCT SNW SHWRS (MAINLY IN
THE MTNS)THROUGH THE WEEK.

&&

.HYDRO...
MANY RIVERS FCST TO GO INTO FLOOD. XPCT 2 TO 4 INCHES QPF WITH
RUNOFF DUE TO MELTING SNOW...ESPEC IN THE UPPER KENNEBEC AND
ADJACENT BASINS TONIGHT AND MONDAY WHERE FLOODING MAY BE WIDESPREAD. IN
ADDITION...XPCT ISOLD HIR RAINFALL TOTALS IN LOCATIONS SUCH AS THE
NOTCHES OF NH...N CONWAY AREA...AND THE FOOTHILLS OF ME.
&&

.SPLASH-0VER...
SPLASH-OVER WILL OCCUR NEAR THE TIME OF THE 4 AM HIGH TIDE IN YORK
AND ROCKINGHAM COUNTIES. DESPITE THE VERY LOW ASTRONOMICAL
TIDE...STRONG ONSHORE WINDS AND LARGE...BATTERING WAVES WILL CAUSE
BEACH EROSION OVERNIGHT. SMALL ROCKS AND SEAWEED WERE REPORTED
TOSSED ONTO ROADS IN WELLS THIS AFTERNOON.
&&

.MARINE...
SHORT TERM...
STORM WARNINGS WILL REMAIN IN PLACE. WINDS WILL CONT TO RAPIDLY
INCREASE THIS EVENING. WINDS LKLY TO DROP BACK TO GALES MON MRNG.

LONG TERM...LOW PRES WILL BE CENTERED OVER THE WATERS MON NGT AND
TUE SO THE PRES GRAD WINDS WILL REMAIN LGT ALTHOUGH SEAS WILL BE
SLOW TO SUBSIDE SO A SCA WILL LKLY BE NEEDED FOR SEAS. ON WED/THU SCA
MAY BE NEEDED AS WINDS INCR DUE TO NWLY PRES GRAD BECOMING MORE
PRONOUNCED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH MONDAY
     AFTERNOON FOR MEZ007>009-012>014-018>028.
     WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST MONDAY FOR
     MEZ007>009-012>014.
     HIGH WIND WARNING FROM 7 PM THIS EVENING TO 7 AM EST MONDAY
     FOR MEZ018>028.
NH...FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH MONDAY
     AFTERNOON FOR NHZ001>010-013-014.
     WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST MONDAY FOR
     NHZ001-002-004-006-008-009.
     HIGH WIND WARNING FROM 7 PM THIS EVENING TO 7 AM EST MONDAY
     FOR NHZ010-013-014.
MARINE...STORM WARNING UNTIL 6 AM EST MONDAY FOR ANZ150>154.

&&
Hazardous weather outlook, Dec 12, 5:04 PM EST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
504 PM EST SUN DEC 12 2010

MEZ007>009-012>014-NHZ001>009-132215-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-
504 PM EST SUN DEC 12 2010

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS, SUCH AS HEAVY RAINFALL AMOUNTS, FLOODING, HIGH WINDS
AND WIND DAMAGE, ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018>028-NHZ010-013-014-132215-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
504 PM EST SUN DEC 12 2010

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
MONDAY...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY MORNING...

ALONG THE COAST...SPLASHOVER WILL BE A PROBLEM DURING THE HIGH
TIDE TONIGHT AND MONDAY. EXPECT BEACH EROSION WITH SMALL ROCKS AND
SEAWEED TO BE TOSSED ON SOME COASTAL ROADWAYS IN YORK AND
ROCKINGHAM COUNTIES.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS, SUCH AS HEAVY RAINFALL AMOUNTS, FLOODING, HIGH WINDS
AND WIND DAMAGE, ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-132215-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
504 PM EST SUN DEC 12 2010

...STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT REQUIRED.

In the hours before

Special weather statement, Dec 13, 12:32 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1232 AM EST MON DEC 13 2010

MEZ018>021-023>025-NHZ010-013-014-131115-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...SANFORD...BERWICK...NORTH WINDHAM...
GORHAM...BRIDGTON...LEWISTON-AUBURN...LIVERMORE FALLS...AUGUSTA...
WATERVILLE...BIDDEFORD...SACO...OLD ORCHARD BEACH...KITTERY...
PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...
ROCHESTER...DOVER...SALEM...DERRY...EXETER...PORTSMOUTH...HAMPTON
1232 AM EST MON DEC 13 2010

...LOCALLY HEAVY RAIN MAY PRODUCE PONDING OF WATER AND LOCALIZED
DRAINAGE FLOODING IN AND CLOSE TO THE INTERSTATE 95 CORRIDOR...

AN AREA OF MODERATE TO HEAVY RAIN WILL CROSS SOUTHEAST NEW
HAMPSHIRE, AS WELL AS SOUTHWEST MAINE THROUGH EARLY MORNING. THE
RAIN WILL IMPACT AREAS ALONG THE INTERSTATE 95 CORRIDOR FROM NEAR
PORTSMOUTH, NEW HAMPSHIRE THROUGH GREATER PORTLAND TO NEAR LEWISTON AND
AUGUSTA IN MAINE. LOCALLY HEAVY RAIN, OF AS MUCH AS ONE TO TWO
INCHES, MAY RESULT IN PONDING OF WATER AND LOCALIZED DRAINAGE FLOODING
THROUGH SUNRISE.

ES
Local storm report, Dec 13, 12:48 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1248 AM EST MON DEC 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     NON-TSTM WND DMG WATERBORO               43.54N 70.72W
12/12/2010                   YORK               ME   AMATEUR RADIO

            TREE DOWN ON BUILDING AT CROSS CORNER ROAD, HOUSE
            DAMAGED.

1112 PM     NON-TSTM WND DMG SANFORD                 43.44N 70.78W
12/12/2010                   YORK               ME   AMATEUR RADIO

            TREE DOWN ON GRAMMER ROAD.

1116 PM     NON-TSTM WND DMG KITTERY                 43.09N 70.74W
12/12/2010                   YORK               ME   AMATEUR RADIO

            WIRES DOWN ON HALEY ROAD.

1131 PM     NON-TSTM WND DMG LIMERICK                43.69N 70.79W
12/12/2010                   YORK               ME   AMATEUR RADIO

            WIRES DOWN ON COUNTRY LANE, JIM GRANT ROAD AND DOLES
            RIDGE ROAD.

1134 PM     NON-TSTM WND DMG EFFINGHAM               43.76N 71.00W
12/12/2010                   CARROLL            NH   AMATEUR RADIO

            TREE DOWN ON ROUTE 153.

&&

SJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Franklin

When
December 13, 1:00 AM EST to December 14, 1:00 AM EST
Where
Franklin County, 10.12 mi NNE of Jay to 10.12 mi S of Coburn Gore
Cause
Heavy Rain / Snow Melt
Property damage
$34,000
Reported by
Emergency Manager
Coordinates
44.635, -70.141

Heavy rain and melting snow caused road washouts throughout Franklin County with damages estimated at $34,000.

Flood, Oxford

When
December 13, 5:42 AM EST to December 14, 10:04 AM EST
Where
Oxford County, South Andover to 0.23 mi S of South Andover
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
44.600, -70.730

Heavy rain and melting snow caused minor flooding on the Ellis River at South Andover (flood stage 16.0 ft) which crested at 18.3 ft.

Flood, Waldo

When
December 13, 7:00 PM EST to December 14, 1:00 AM EST
Where
Waldo County, Troy to 0.63 mi WSW of Troy
Cause
Heavy Rain / Snow Melt
Property damage
$19,000
Reported by
Emergency Manager
Coordinates
44.670, -69.230

Heavy rain and melting snow caused road washouts in Troy with damages estimated at $19,000.

Flood, Waldo

When
December 13, 7:00 PM EST to December 14, 1:00 AM EST
Where
Waldo County, Monroe to 0.73 mi ESE of Monroe
Cause
Heavy Rain / Snow Melt
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
44.620, -69.020

Heavy rain and melting snow caused road washouts in Monroe with damages estimated at $9,000.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2010Every state in 2010This day in weather historyWarnings in Maine, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275382, 275381, 275384, 275385.